Fentanyl is classified as a synthetic opioid that is up to 100 times more potent than morphine. It is sometimes prescribed by medical doctors to treat the severe and chronic pain of patients that have developed a tolerance to other strong pain relievers. Today, the growing misuse, addiction, and illegal trafficking of fentanyl has caused it to become a major cause of overdose and death across the nation.

The Dangers of Fentanyl to First Responders

The challenges with responding to a fentanyl-related emergencies are the substance's high level of potency and that multiple routes of it can enter the body. Police officers, EMS, firefighters, and other emergency health care workers can unwittingly be exposed to a dangerous amount of the drug through inhalation, touch, ingestion, or needle stick.

Symptoms of coming into contact with fentanyl will depend on the strength of the opioid, but will usually present symptoms rapidly and can be life-threatening. Ingesting just a pinch of fentanyl can be fatal, but more commonly, first responders will show less lethal symptoms:

  • Confusion and dizziness
  • Difficulty speaking or walking.
  • Throwing up 
  • Difficulty breathing
  • Respiratory arrest

To avoid accidental fentanyl exposure, it is an industry-wide consensus that the right personal protective equipment (PPE) must be made available to emergency responders to protect the hands, clothing, eyes, and lungs from making contact with this substance. Also, training in the proper means of collecting and disposing of PPE that may be contaminated with Fentanyl should be made available to all employees that may have to deal with a person that may have possession of Fentanyl.

5 Tips to Protect First Responders From Fentanyl

Responders first line of defense against the dangers that fentanyl may present is having ready access to appropriate personal protective equipment and clothing. Employee training in the agency's policies regarding hazardous substances along with training simulations that demonstrate how to prepare for and how to react to possible exposure are essential. Knowing how to assess the risk for exposure according to the information at hand demands both training and experience. For this reason, new recruits may be a higher risk for going into a situation without proper PPE and without Narcan to reverse the effects of accidental ingestion.

1. Select the Right Type and Fit Gloves

Most emergency workers will come into contact with the powdered form of Fentanyl. This is dangerous because the finely ground powder can be absorbed directly through the skin while tending to an unresponsive patient or searching a car or home. Snug-fitting, single-use Nitrile Gloves are recommended to be worn by first responders. When compared to latex gloves, nitrile products are stronger, and they are more puncture resistant than other types of synthetic material gloves.

Nitrile gloves will prevent transdermal transmission of the drug through the skin. Consider dark colored or black gloves that will readily show if white powder contamination is present. The glove length should travel higher than the wrist to avoid accidental infiltration. Choose the thicker 8 mil glove products when equipping personnel to handle Fentanyl. A lesser thickness may put employees at risk of tearing the gloves when putting them on during an emergency scenario that is likely to be time-sensitive and stressful.

2. Body Protection For High Level Exposure

Law enforcement personnel involved in the investigation process and those handling evidence that may have been exposed to fentanyl should use body-protecting PPE to limit exposure. These special operations may put workers in contact with large amounts of fentanyl in the field. The potential of aerosolized fentanyl powder collecting on a person's clothing and body, then being transferred to vehicles or offices is a real possibility.

At a minimum, wrist and arm protection is demanded. But, since fentanyl is considered a hazardous substance and these employees are at a high level of exposure, consider a NFPA Class 3 Protective Ensemble that features a totally encapsulated, chemical protective suit with a NIOSH-certified CBRN air-purifying respirators. This type of protective clothing is designed to provide a high level of eye, skin, respiratory, and mucous membrane protection.

3. Be Prepared for an Incident with Naloxone

In case of accidental contact or ingestion of fentanyl or other opioids such as heroin or oxycontin, first responders and other health care personnel should have access to Naloxone, also known as Narcan. Having this medication on hand as an antidote for fentanyl can reverse the physical effects, revive consciousness, and restore normal breathing to responders. The easiest method of administering Narcan is with a nasal spray, but it is also available in easy to use injection kits.

A Naloxone kit not only saves lives upon immediate usage, it also gives responders the time to seek full treatment in a hospital for acute opioid intoxication. According to the CDC, the following list of responders are at risk of opioid exposure and suggests that Naloxone be provided to not only police, firefighters, and EMS technicians but also the following personnel:

  • Hospital emergency room staff
  • Local sheriff departments
  • Crime scene evidence collectors
  • Correctional officers
  • Ambulance transport
  • DEA personnel
  • Laboratory analysts

Narcan is able to quickly counteract the sedation and respiratory stress caused by fentanyl, and should be kept in easy reach for its ability to save the lives of first responders and medical personnel.

4. Assessing the Risk for Fentanyl Exposure

Crime labs and in field testing to determine an illegal drug's identity is another source of accidental ingestion or inhalation that must be guarded against. When the white powder is being tested, microscopic particles can disperse into the air and also settle on clothing and other surfaces. Additionally, when handling fentanyl powder, even with gloved hands, granules will be picked up and spread to some degree. This can cause background levels of fentanyl in an environment that workers may think is free of any contamination.

According to the National Institute of Standards and Technology (NIST), testing laboratories should instigate environmental testing protocols to determine if there is any airborne opioid present. Another place of concern is at crime scenes where the drug has been produced at street-level quantities for distribution. Any drug manufacturing equipment, paraphernalia, and even the surfaces within the crime scene should not be touched with bare hands. It is crucial for dispatch to inform responders of a possible risk of fentanyl exposure whenever possible. Once responders have sized-up the scene, a decision to wear PPE and call for additional resources can be determined.

5. Employee Training for Fentanyl Exposure

Assessing a field situation for fentanyl risks without training responders in determining exposure factors and the proper donning of protective clothing is counterproductive. Every exposure situation should be planned for and trained for, including touching the powder, inhaling the aerosolized drug, and the means of cross-contamination from surface-to-surface. Plan to have enough Narcan in stock within emergency vehicles to provide support for multiple instances of toxicity.

Responders should also have a good level of CPR training and/or BVM proficiency to ventilate a patient that is struggling to breath (apneic). This essential first-aid skill uses a bag-valve-mask (BVM) to allow for oxygenation and ventilation of persons that may be under the influence of accidental fentanyl overdose. A person exposed to any amount of fentanyl should not be left alone, and they should be kept awake and upright if at all possible.

With EMS response of fentanyl overdoses growing in proportionate numbers to the opioid crisis, it is crucial that all health care providers and first responders receive appropriate training in assessing the risk of exposure and how to counteract accidental contact with fentanyl.

Occupational exposure to fentanyl can be minimized by supplying quality protective clothing and gloves that don't tear, and respirators that fit properly and are designed to filter the level of contaminants in the environment. Examination-grade Nitrile gloves at least a 6 mil thick provide excellent barrier protection and do not have the allergic concerns associated with latex gloves. In addition to dust masks, safety glasses, and protective coveralls, it is recommended that responders that may have been in an environment where powder, liquid, or aerosolized fentanyl was present should wash any contaminated skin with soap and water and remove and clean uniforms and shoes.

International Enviroguard is manufacturer of disposable protective clothing to keep responders, health care workers, and other agency workers safe from accidental exposure to fentanyl.